Pennsylvania, 2026

Drought in Pennsylvania, January 13 to 31, 2026

January 13 to 31, 2026 · NWS CTP · 7 events in 7 counties and zones

Dry conditions across much of central Pennsylvania persisted throughout the late fall and early winter months, allowing for severe drought to form across portions of southern and eastern Pennsylvania in January 2026. Multiple counties across central Pennsylvania were put under a Drought Watch by the Pennsylvania Department of Environmental Protection, with Fulton County being put under a Drought…

Where it happened

Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CTP wrote it up.

Dry conditions across much of central Pennsylvania persisted throughout the late fall and early winter months, allowing for severe drought to form across portions of southern and eastern Pennsylvania in January 2026. Multiple counties across central Pennsylvania were put under a Drought Watch by the Pennsylvania Department of Environmental Protection, with Fulton County being put under a Drought Warning. Multiple instances of voluntary water reductions were put throughout central Pennsylvania, with two boroughs and a township in Schuylkill County put under a mandatory water conservation notice.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before the first event at Jan 13, 5:23 AM EST, 2 hours 37 minutes earlier. Its key messages:

  • 1) Turning milder for today and Wednesday. 2) Low pressure tracking just to the north and west of the area should bring some elevation wet snow and valley rain across much of the area Wednesday into early Thursday, turning to snow in the valleys from northwest to southeast Wednesday night and early Thursday with a possible flash freeze of wet or slushy surfaces. Cold temps Thursday keeps the light precip all snow. 3) Lull and quiet wx for the bulk of the state late Thursday night and Fri morning will be followed by a complex series of waves and periods of snow or snow showers for the weekend into early next week.
Area forecast discussion, Jan 13, 5:23 AM EST, 2 hours 37 minutes before
Area Forecast Discussion
National Weather Service State College PA
523 AM EST Tue Jan 13 2026

.WHAT HAS CHANGED...
* Increased winds and gusts by 5 to 10 mph Wednesday night into
  Thursday in the wake of a sharp cold front
* Lowered QPF slightly across the board.
* Delayed onset of the light precip (rain/wet snow) until late tonight/early
  Wednesday.

&&

.KEY MESSAGES...
1) Turning milder for today and Wednesday.

2) Low pressure tracking just to the north and west of
the area should bring some elevation wet snow and valley rain across
much of the area Wednesday into early Thursday, turning to snow
in the valleys from northwest to southeast Wednesday night and
early Thursday with a possible flash freeze of wet or slushy
surfaces. Cold temps Thursday keeps the light precip all snow.

3) Lull and quiet wx for the bulk of the state late Thursday
night and Fri morning will be followed by a complex series of
waves and periods of snow or snow showers for the weekend into
early next week.

&&

.DISCUSSION...
KEY MESSAGE 1...

Warm advection with a minor wave aloft tonight will keep temps
mild (over freezing everywhere but BFD). Without much moisture
to work with and low PoPs, we'll not have much worry for p-type
tonight with a few rain or wet snow moving across the northern
mtns. Maxes will be in the upper 40s over all of the S on Tues
and SE on Wed.

KEY MESSAGE 2...

A sharp cold front moving through the western part of the state
late Wed and across Central and Eastern PA Wed night interacts
with fairly limited moisture.

Available moisture seems to have trended lower over the past few
model runs. The forcing isn't focused until mid-day Wed, first
over the west as deepening uvvel associated with the thermally
direct branch/right entrance region of a 130 kt upper level jet
slides overhead.

A broadening area of lift should also develop over the eastern
third to half of the CWA in response to the favorable
position/coupling of northern and southern stream jet maxes,
but mainly the right entrance quad of a 130KT jet moving
poleward.

Temps should stay plenty mild for the SErn half of the area to
be rain Wed/Wed evening. Temps over the NW will be warm at
first, but dynamic cooling and loss of solar help will turn it
to snow by the end of the day. As temps get colder Wed
evening/night, the lingering precip in the east should turn to
snow as it ends. Major models all have precip ending (well)
before sunrise Thurs in the central and eastern zones. The post-
frontal flow gets gusty and cold really comes on strong. SHSN
are expected and will add another inch or so to what's on the
ground at midnight Wed night there.

KEY MESSAGE 3...

Moderate uncertainty exists in the pattern for Sat-Sun, mainly
in the timing of a series of waves from the west. Long wave
trough moving across the nrn plains and Great Lakes will drive
the bus. But, the details are tough to pinpoint at this range. A
final burst of arctic air is possible and best timing on that
right now would be Sat night or Sun. SNSQs possible as that
would move through with a sharp/quick/deep drop in temps. Wind
chills could also near advy criteria

&&

.AVIATION /10Z TUESDAY THROUGH SATURDAY/...
High confidence in widespread VFR flying today through tonight.
LLWS expected at all terminals during the 13/06Z TAF period,
starting in the north around 18Z Tue and closer to 00Z Wed in
the southeast part of the airspace.

Expect lowering/deteriorating conditions Wednesday as light rain
mixes with and changes to snow Wednesday night. A blustery west
wind will deliver much colder air by Thursday morning.

Outlook...

Wed...MVFR/IFR in rain/snow. Wind shift from 240-270 to 270-300
degrees Wednesday night with gusts increasing to 20-30kt.

Thu...MVFR/IFR snow showers persisting across the western and
northern airspace; windy with sfc gusts 25-35kt from 280-310.
Winds decrease Thursday night.

Fri...Snow and IFR most likely over the NW airspace. Breezy
with gusts from 180 degrees 15-25kt.

Sat...Light snow/IFR possible.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
None.

&&

WHAT HAS CHANGED...Lambert/Dangelo
KEY MESSAGES...Lambert/Dangelo/Martin
DISCUSSION...Lambert/Dangelo/Martin
AVIATION...Steinbugl
Hazardous weather outlook, Jan 13, 4:40 AM EST, 3 hours 20 minutes before
Hazardous Weather Outlook
National Weather Service State College PA
440 AM EST Tue Jan 13 2026

PAZ004>006-010-011-017-024-033-140945-
Warren-McKean-Potter-Elk-Cameron-Clearfield-Cambria-Somerset-
440 AM EST Tue Jan 13 2026

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Periods of wintry precipitation, mainly snow are likely from
Wednesday into the upcoming weekend. The best chance for several
inches or more of total snowfall will be across the Northern and
Western Mountains of Pennsylvania from late Wednesday into
Thursday.

As much colder air surges into the region late Wednesday and early
Wednesday night in the wake of an arctic front, a flash freeze of wet
or slushy roads, bridges and sidewalks is likely.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

PAZ012-018-019-025>028-034>037-041-042-045-046-049>053-056>059-
063>066-140945-
Northern Clinton-Northern Centre-Southern Centre-Blair-Huntingdon-
Mifflin-Juniata-Bedford-Fulton-Franklin-Tioga-Northern Lycoming-
Sullivan-Southern Clinton-Southern Lycoming-Union-Snyder-Montour-
Northumberland-Columbia-Perry-Dauphin-Schuylkill-Lebanon-Cumberland-
Adams-York-Lancaster-
440 AM EST Tue Jan 13 2026

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Periods of wintry precipitation are likely from late Wednesday into
the weekend. The best chance for several inches or more of total
snowfall will be across the Northern and Western Mountains of
Pennsylvania from late Wednesday into Thursday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

7 drought. Local standard time, as filed.

Drought, Adams

When
January 13, 8:00 AM EST to January 31, 11:59 PM EST
Where
Adams forecast zone
Reported by
Drought Monitor
Coordinates
39.872, -77.218 (the zone’s center; the record gives no point)

D2 (severe) drought conditions began across Adams County on January 13, 2026 with dry conditions continuing through the end of January 2026. The Pennsylvania Department of Environmental Protection issued a Drought Watch for Adams County on January 8th. Voluntary water consumption reduction by 10% to 15% was urged due to the Drought Watch declaration by Pennsylvania American Water.

Drought, Franklin

When
January 13, 8:00 AM EST to January 31, 11:59 PM EST
Where
Franklin forecast zone
Reported by
Drought Monitor
Coordinates
39.927, -77.721 (the zone’s center; the record gives no point)

D2 (severe) drought conditions began across southern Franklin County on January 13, 2026 with dry conditions continuing through the end of January 2026. The Pennsylvania Department of Environmental Protection issued a Drought Watch for Franklin County on January 8th.

Drought, Fulton

When
January 13, 8:00 AM EST to January 31, 11:59 PM EST
Where
Fulton forecast zone
Reported by
Drought Monitor
Coordinates
39.925, -78.113 (the zone’s center; the record gives no point)

D2 (severe) drought conditions began across southern Fulton County on January 13, 2026 with dry conditions continuing through the end of January 2026. The Pennsylvania Department of Environmental Protection issued a Drought Warning for Fulton County on January 8th.

Drought, Bedford

When
January 13, 8:00 AM EST to January 31, 11:59 PM EST
Where
Bedford forecast zone
Reported by
Drought Monitor
Coordinates
40.007, -78.490 (the zone’s center; the record gives no point)

D2 (severe) drought conditions began across southern Bedford County on January 13, 2026 with dry conditions continuing through the end of January 2026. The Pennsylvania Department of Environmental Protection issued a Drought Watch for Bedford County on January 8th.

Drought, York

When
January 13, 8:00 AM EST to January 31, 11:59 PM EST
Where
York forecast zone
Reported by
Drought Monitor
Coordinates
39.920, -76.726 (the zone’s center; the record gives no point)

D2 (severe) drought conditions began across southwestern York County on January 13, 2026 with dry conditions continuing through the end of January 2026.

Drought, Cumberland

When
January 13, 8:00 AM EST to January 31, 11:59 PM EST
Where
Cumberland forecast zone
Reported by
Drought Monitor
Coordinates
40.164, -77.266 (the zone’s center; the record gives no point)

D2 (severe) drought conditions began across southwestern Cumberland County on January 13, 2026 with dry conditions continuing through the end of January 2026. The Pennsylvania Department of Environmental Protection issued a Drought Watch for Cumberland County on January 8th. Voluntary water consumption reduction by 10% to 15% was urged due to the Drought Watch declaration by Pennsylvania American Water.

Drought, Schuylkill

When
January 13, 8:00 AM EST to January 31, 11:59 PM EST
Where
Schuylkill forecast zone
Reported by
Drought Monitor
Coordinates
40.706, -76.216 (the zone’s center; the record gives no point)

D2 (severe) drought conditions began across eastern Schuylkill County on January 13, 2026 with dry conditions continuing through the end of January 2026. The Pennsylvania Department of Environmental Protection issued a Drought Watch for Schuylkill County on January 8th. A mandatory water consumption reduction was issued by Aqua Pennsylvania for Butler Township, Gordon Borough, and Girardville Borough on January 12th. Voluntary water consumption reduction by 10% to 15% was also urged by Pennsylvania American Water due to the Drought Watch declaration.

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2026Every state in 2026This day in weather historyWarnings in Pennsylvania, January 2026

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1306162, 1306163, 1306164, 1306165, 1306166, 1306167, 1306168.